Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 192, NWS Springfield, MO

July 23, 2014Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2014, 1:25 PM CDT for Howell County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 1:25 PM CDT (18:25 UTC)
Expired
Jul 23, 2014, 2:30 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Howell County, MO

The radar

The Springfield radar (KSGF), 152 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:00 PM CDTTSTM WND DMGMoody, MOSEVERE THUNDERSTORM WIND GUSTS BLEW DOWN A LARGE LIMB ONTO A ROAD NEAR MOODY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3863 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS53 KSGF 231825
SVRSGF
MOC091-231930-
/O.NEW.KSGF.SV.W.0192.140723T1825Z-140723T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 230 PM CDT

* AT 124 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES         
  SOUTHEAST OF WEST PLAINS...AND WAS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRANDSVILLE...LANTON...MOODY...POTTERSVILLE...SOUTH FORK AND WEST
  PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3649 9206 3670 9203 3675 9197 3677 9188
      3675 9176 3670 9168 3650 9167 3649 9168
TIME...MOT...LOC 1825Z 021DEG 11KT 3660 9175

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
4 follow-up statements
387 
WWUS53 KSGF 231843
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT WED JUL 23 2014

MOC091-231930-
/O.CON.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
143 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOWELL COUNTY 
UNTIL 230 PM CDT...

AT 141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST 
OF WEST PLAINS...AND NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BRANDSVILLE...LANTON...MOODY...SOUTH FORK AND WEST PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3649 9206 3670 9203 3673 9194 3675 9182
      3673 9175 3670 9168 3650 9167 3649 9168
TIME...MOT...LOC 1843Z 102DEG 3KT 3661 9177

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
179 
WWUS53 KSGF 231901
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT WED JUL 23 2014

MOC091-231930-
/O.CON.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
201 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HOWELL COUNTY UNTIL 230 PM CDT...

AT 200 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL
HOWELL COUNTY...AND MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LANTON...MOODY AND SOUTH FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3667 9200 3668 9190 3666 9181 3662 9176
      3649 9173 3649 9206 3664 9204
TIME...MOT...LOC 1901Z 001DEG 13KT 3658 9197

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
965 
WWUS53 KSGF 231914
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT WED JUL 23 2014

MOC091-231930-
/O.CON.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
214 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
HOWELL COUNTY UNTIL 230 PM CDT...

AT 213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH
CENTRAL HOWELL COUNTY...AND MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MOODY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 9205 3659 9199 3656 9190 3652 9183
      3649 9183 3649 9206
TIME...MOT...LOC 1915Z 001DEG 13KT 3651 9199

HAIL...0.75IN
WIND...60MPH

$$
CRAMER
531 
WWUS53 KSGF 231924
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT WED JUL 23 2014

MOC091-231934-
/O.EXP.KSGF.SV.W.0192.000000T0000Z-140723T1930Z/
HOWELL MO-
224 PM CDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOWELL COUNTY
WILL EXPIRE AT 230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3659 9205 3659 9199 3656 9190 3652 9183
      3649 9183 3649 9206
TIME...MOT...LOC 1924Z 001DEG 13KT 3648 9199

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:49 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 23, 12:49 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT Wed Jul 23 2014

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CDT WED JUL 23 2014

Rather challenging short term forecast this morning. So far this
morning, the regional radar imagery has been mostly quiet with
just a few showers/storms popping up and dissipating across
eastern Missouri. This is, of course, in spite of previous (and
numerous) model solutions suggesting robust thunderstorm
development along the incoming cold front. Turns out that in
reality forcing has been much too weak to overcome warm
temperatures aloft (14C at 700mb is usually tough to overcome).

That said, altocumulus development has been noted on the regional
IR satellite imagery over the past few hours. Elevated parcels are
nearly uncapped, and there there is still plenty of elevated CAPE
present. Unfortunately, large scale forcing mechanisms remain on
the weak side. As a result, there remains the potential for a few
showers and storms to gradually develop along the incoming cold
front. Confidence, however, is shaky at best. Unless radar trends
begin to change dramatically, will likely be dropping going PoPs
to slight chance/low end chance.

The aforementioned cold front is currently entering central
Missouri. The wind shift should continue tracking south at around
30mph. The dewpoint drop with this front, however, is lagging by
about 100 miles or so. As a result, muggy conditions we are
experiencing right now will continue today. The front and lagging
dewpoint drop will exit to the south later this afternoon into
early this evening. A cooler and drier airmass will filter into
the region tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 AM CDT WED JUL 23 2014

00z suite of model output offers a few changes to the going
forecast. After a brief respite from hot temperatures Thursday,
the upper level ridge builds right back over the area Friday and
Saturday. With very warm 700mb temperatures yet again expected
with this airmass, have gone ahead and cut PoPs for Friday and
Saturday.

Sunday now features a cold front passage on the heels of a rapidly
amplifying upper level pattern. There will be some rain chances
with this frontal passage, but current indications are that any
activity should be rather hit/miss. Another strong trough will
develop over the eastern CONUS and send our temperatures decidedly
back below average. Have gone with low/mid 80s highs next week
with lows in the upper 50s to middle 60s. If current trends
persist, cooler highs and low will likely be necessary with future
forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1233 PM CDT WED JUL 23 2014

A line of thunderstorms will clip southwestern Missouri early this
afternoon and is expected to impact the Joplin terminal. MVFR
conditions with perhaps some brief IFR can be expected. Gusty west
to northwest winds will also accompany this line. Meanwhile, MVFR
ceilings will also persist for a portion of this afternoon across
southern Missouri. Skies are then expected to clear by mid-
evening. We are then expecting light fog overnight into early
Thursday morning. Winds will remain light out of the north tonight
and Thursday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Schaumann
Hazardous weather outlook, Jul 23, 12:41 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT WED JUL 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A STORM
COMPLEX MOVES QUICKLY TO THE SOUTHEAST THROUGH FAR SOUTHEAST KANSAS
AND THE FAR SOUTHWEST CORNER OF MISSOURI THROUGH 230 PM. ISOLATED
STRONG TO SEVERE STORMS WILL ALSO OCCUR ALONG A COLD FRONT OVER
FAR SOUTH CENTRAL MISSOURI FROM THE GAINESVILLE AREA EAST TO
THAYER AND ALTON THROUGH 230 PM. WIND GUSTS OF 60 MPH AND HAIL UP
TO TH SIZE OF QUARTERS CAN BE EXPECTED WITH THE STRONGEST STORMS.

HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS
SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES
ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA.

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY AS
A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF HOURS
OVER THE FAR SOUTHWEST CORNER OF MISSOURI AND ALONG THE ARKANSAS
STATE LINE IN SOUTH CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 23, 12:17 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     6 W COLUMBUS            37.17N 94.95W
07/23/2014  E55 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&

JCOLUCCI
Local storm report, Jul 23, 12:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     COLUMBUS                37.17N 94.84W
07/23/2014                   CHEROKEE           KS   911 CALL CENTER

            LARGE TREE LIMB REPORTED DOWN ON POWER LINE IN TOWN.

&&

JCOLUCCI
Local storm report, Jul 23, 1:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     TSTM WND GST     1 NNE AIRPORT DRIVE     37.16N 94.50W
07/23/2014  M49 MPH          JASPER             MO   ASOS

            KJLN ASOS.

&&

DSA
Local storm report, Jul 23, 1:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     8 S COLUMBUS            37.05N 94.84W
07/23/2014                   CHEROKEE           KS   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUST BLEW OVER A CARGO TRUCK.
            ONE MINOR INJURY.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:40 PM CDTSevere Thunderstorm WarningSGFOregon65 min
Jul 23, 12:46 PM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton59 min
Jul 23, 12:48 PM CDTSevere Thunderstorm WarningSGFOregon57 min
Jul 23, 3:46 PM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.